nitazine image

UPDATE: October 2023: An even stronger nitazene (identified as N-pyrrolidino-protonitazene or N-pyrrolidino-isotonitazene) has been found sold as butonitazene and may be linked to several harm incidents. Read High Alert's notification for more.

September 2023: Metonitazene being sold on the dark web as yellow oxycodone tablets may be linked to a death and several hospitalisations. Check out High Alert's notification for more information

March 2023: Metonitazene has been linked to a harm incident in Auckland. Check out High Alert's notification for more details. Our advice below on staying safer still applies to metonitazene. 

October 2022: We’ve heard reports of a nitazene, a potent opioid, sold in the Wellington region. Nitazene can cause overdose in very small amounts – as little as a few grains of salt.

Nitazenes are a group of synthetic opioids, originally developed to treat pain. This group of drugs includes metonitazene, etonitazene and isonitazene. It can also include even stronger opioids like N-pyrrolidino-protonitazene or N-pyrrolidino-isotonitazene, which were found by drug checking in October 2023. 

Nitazenes may be sold as isonitazene or metonitazene, but may also be sold as oxycodone or other drugs. It comes in all different colours and forms. 

Check out our drug info page for more on nitazenes.

Get your drugs checked

With nitazenes circulating, drug checking is more important than ever. Drug checking is a free, legal and confidential way to find out what's in your drugs. Find a drug checking clinic near you here.

If you’re taking strong opioids like this, there’s a few things to keep in mind.

Avoid mixing

Avoid mixing substances, especially two or more depressants like alcohol, opioids, GHB/GBL, ketamine and benzodiazepines.

Swallow instead of inject or snort

Swallowing your drugs instead of taking them another way (like injecting, snorting or boofing) means that it has a slower onset and may give you more time to get help if needed.

Beware the 'chocolate chip cookie' effect

Nitazenes are active at very low doses, and may not be mixed evenly throughout each pill or baggie. Think of a chocolate chip cookie: the chocolate chips may not be evenly mixed throughout the cookie. Sounds yum, but is actually a bit of a worry when the 'chocolate chips' in this instance are very potent opioids. 

That means that each pill could have different amounts of nitazenes in it. Don’t take the indicated dose at its word.

It also means one part of the pill could be much stronger than another part. Crush, mix and measure to help counteract the chocolate chip cookie effect.

Be able to get help if you overdose

Because of the overdose risk, it's best to take these pills with a buddy. They should know what to watch out for in terms of overdoses and know how to give you naloxone if it's available. Naloxone is a medicine that can reverse opioid overdoses. More on that below. 

If you're taking nitazenes or other opioids, it's also a good idea to be somewhere with cellphone reception, that an ambulance can access if needed. 

Know the overdose signs to watch out for

Some signs of opioid overdose include:

  • ‘Nodding out’ or becoming unresponsive
  • Breathing slowly, snoring or not breathing at all
  • Pinpoint pupils
  • Cold or clammy skin
  • Blue lips or fingertips
  • Seizures

Call 111 immediately. Give the person naloxone if you have it. You might need more than one dose - some nitazenes may require more than one dose of naloxone.. If someone isn’t breathing, give mouth-to-mouth resuscitation if you know how. 

Taking stimulants won't stop an overdose. Neither will taking a cold shower. Take it seriously and act quickly to get help.


How to use naloxone

We've got info here on how to use nasal spray naloxone (Nyxoid), and how to use injectable naloxone

Nasal spray naloxone (Nyxoid) can be purchased directly from Pharmaco.

Injectable naloxone is available at some 
needle exchange servicesopioid substitution treatment (OST) clinics or can be prescribed by a doctor. It will usually come in a pack of several ampoules. 

If you think you have been sold nitazene, report it on New Zealand's drug warning system, High Alert.

 

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

Pseudoephedrine: what you need to know

Pseudoephedrine is back on the shelves. Here's what you need to know about this cold & flu medication.

Taking benzos? Help shape NZ research

We talk to master's student Caitlin Toohey, who is researching benzodiazepine use in New Zealand.

Ketamine bladder is not pissing around

A paper in the New Zealand Medical Journal has highlighted concerns about increasing ketamine use leading to more diagnoses of ‘ketamine bladder’. But what actually is ketamine bladder?